Codeine is a narcotic painkiller that is generally used to treat mild or moderate pain. It is also frequently used as a cough suppressant, and combined with other chemical substances like acetaminophen – an over-the-counter fever reducer. Codeine is more commonly used to treat symptoms associated with the common cold than it is to treat pain. However, it can be very effective as a short-term solution for mild pain related issues that are going to subside in a short period (like a common toothache or pain related to a somewhat invasive surgical procedure, for example). When codeine is taken in a cough syrup form, it is taken every 4 to 6 hours or as needed – taking more than the recommended dose can result in a host of serious side effects, including physical and psychological dependence.
All opioid narcotics – including codeine – can be habit-forming when they are taken other than as recommended or prescribed. If you or someone close to you has been struggling with codeine abuse or addiction, there is help available. To learn more about the steps you need to take to get and stay sober long-term, reach out to Recreate Life Counseling today.
Symptoms of Codeine Abuse and Addiction
There are many symptoms associated with opiate abuse and addiction, and several symptoms that are relatively unique to codeine abuse. These codeine addiction symptoms can include the following:
- New or worsening psychological symptoms, including anxiety or depression
- Irritability and agitation
- Severe mood swings
- Drowsiness and fatigue
- A noticeably disrupted sleep schedule, usually marked by sleeping more than is normal
- a harshly decreased appetite, which often leads to noticeable weight loss
- Severe stomach cramping or stomach pain
- Nausea and vomiting
- Chronic constipation
- Slow to breathing and respiratory depression
- Blurred vision
- Severely itchy skin
- Cold and clammy hands and feet
- A low-grade fever and a flushed face
While there are many symptoms unique to codeine abuse and addiction, having a flushed face is one of the more prevalent. If you are someone you know has a constantly flushed face, it could be a telltale indication of a codeine abuse disorder.
Does Codeine Cause a Flushed Face?
Why does codeine abuse cause the face to flush and appear hot, red, and irritated? Some individuals experience a unique biological response when taking opioid-based narcotics of any kind. Their systems release an abnormal amount of histamine in response to opioid use, which causes the skin to flush and break out in red, itchy bumps. it is not uncommon for men and women to experience hot and flushed skin even when taking codeine exactly as prescribed by a medical professional. If you do experience face flushing of any severity, however, you must reach out to your healthcare provider immediately and explain your symptoms in detail. This could be a symptom related to a more serious reaction, and it should never be ignored.
Recreate Life Counseling and Codeine Addiction Recovery
At Recreate Life Counseling we have extensive experience treating men and women of all ages who have been suffering at the hands of a codeine abuse disorder of any severity. We understand how difficult it can be to come to terms with the fact that you have been misusing a prescription that was originally given to you by a trusted medical professional – or that you have developed a physical and psychological dependence over time, even if you have been taking codeine exactly as instructed.
However, there is never any shame in seeking professional help when it comes to opioid addiction – especially because addiction is a progressive and chronic disease, one characterized by symptoms that will only get worse over time if left untreated. If you would like to begin your journey of physical, emotional, and mental healing, reach out to us today for more information.